Alert archive / Texas / Wind Advisories in 2023
Wind Advisory 5, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this wind advisory at Mar 16, 2023, 9:30 AM CDT for 32 counties in Texas. It took effect at Mar 16, 2023, 9:00 PM CDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Mar 16, 2023, 9:30 AM CDT (14:30 UTC)
- In effect from
- Mar 16, 2023, 9:00 PM CDT
- Expired
- Mar 17, 2023, 11:08 AM CDT
- In force
- 14 hr
- Issued by
- NWS Austin/San Antonio, TX
All 32 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 51 km from the middle of the area, began a volume at 14:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 2.5 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 465 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 308 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
907 WWUS74 KEWX 161430 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 930 AM CDT Thu Mar 16 2023 TXZ171>173-183>194-202>209-218>225-228-170900- /O.NEW.KEWX.WI.Y.0005.230317T0200Z-230317T1700Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Zavala-Frio- Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 930 AM CDT Thu Mar 16 2023 ...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO NOON CDT FRIDAY... * WHAT...North winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of south central Texas. * WHEN...From 9 PM this evening to noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
100 WWUS74 KEWX 170207 AAA NPWEWX URGENT - WEATHER MESSAGE...UPDATED National Weather Service Austin/San Antonio TX 907 PM CDT Thu Mar 16 2023 TXZ171>173-183>194-202>209-218>225-228-171700- /O.CON.KEWX.WI.Y.0005.000000T0000Z-230317T1700Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Zavala-Frio- Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 907 PM CDT Thu Mar 16 2023 ...WIND ADVISORY IS IN EFFECT UNTIL NOON CDT FRIDAY... * WHAT...North winds 20 to 35 mph with gusts up to 45 mph expected. * WHERE...Portions of south central Texas. * WHEN...Through noon CDT Friday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
526 WWUS74 KEWX 171608 NPWEWX URGENT - WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1108 AM CDT Fri Mar 17 2023 TXZ171>173-183>194-202>209-218>225-228-171715- /O.CAN.KEWX.WI.Y.0005.000000T0000Z-230317T1700Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Zavala-Frio- Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- Including the cities of Llano, Burnet, Georgetown, Del Rio, Rocksprings, Leakey, Kerrville, Bandera, Fredericksburg, Boerne, Blanco, San Marcos, Austin, Bastrop, Giddings, Brackettville, Uvalde, Hondo, San Antonio, New Braunfels, Seguin, Lockhart, La Grange, Crystal City, Pearsall, Pleasanton, Floresville, Karnes City, Gonzales, Cuero, Hallettsville, and Carrizo Springs 1108 AM CDT Fri Mar 17 2023 ...WIND ADVISORY IS CANCELLED... North winds are now below advisory criteria and the advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this wind advisory went out at Mar 16, 6:28 AM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 16, 6:28 AM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Austin/San Antonio TX 628 AM CDT Thu Mar 16 2023 ...New AVIATION... .SHORT TERM... (Today through Friday) Issued at 308 AM CDT Thu Mar 16 2023 Key Points... ...Isolated to widely scattered strong to severe storms possible this afternoon through tonight with large hail and damaging wind gusts the primary threats... ...Strong winds late this evening through midday on Friday behind a cold front... A weak mid level impulse passing by to our north and the low level jet will provide lift for showers this morning. A few thunderstorms are possible due to weak elevated instability. Breezy southerly flow will gradually wane by midday as the surface pressure gradient slackens. A dryline mixes to the east into our area late this afternoon, however recent models show it making less than progress to the east than earlier runs by stalling it across Val Verde county. A mid level trough moving east over the Central and Northern Plains forces a strong cold front into the Hill Country, Edwards Plateau, and Val Verde county this evening, the I-35 and US 90 corridors late evening into the early overnight, then the Coastal Plains overnight. A combination of heating this afternoon, the dryline, the low level jet, and the cold front provide lift for showers and thunderstorms this afternoon through tonight. Forecast MUCAPE of 1,500 to 2,500 J/Kg, mid level lapse rates of near 8C/km, and SFC-6km shear of 45 to 50 KTs continue to indicate a possibility of strong to severe storms over all of South Central Texas, including Edwards Plateau, Hill Country, I-35 corridor, Rio Grande and Coastal Plains. The primary threat will be large hail and isolated damaging wind gusts late this afternoon in supercells, then damaging wind gusts and isolated large hail this evening into tonight in line segments. Cannot rule out an isolated tornado or two. Heavy downpours can also be expected with the stronger storms. In wake of the frontal passage, strong northerly winds are expected as surface high pressure builds into our area tonight into Friday. Sustained winds of 20 to 30 mph with gusts of 35 to 50 mph can be expected. A Wind Advisory will be needed for parts of our area. The winds will slowly decrease Friday midday through afternoon as the pressure gradient slackens. Some showers and possibly an isolated thunderstorm will linger until around midday on Friday due to a weak mid level impulse. Relative humidities mixing into the teens and southwesterly winds of 15 to 20 mph across northwestern Val Verde county this afternoon may produce elevated to near critical fire weather conditions there. Relative humidities falling into the upper teens and 20s along with the strong northerly winds noted above will create elevated to near critical fire weather conditions across the northern Hill Country and Edwards Plateau to Val Verde county Friday afternoon. Warm, above normal high temperatures today on a mostly southerly lower level flow will turn sharply colder and well below normal on Friday due to strong cold advection within a strong northerly lower level flow underneath extensive mid level clouds. && .LONG TERM... (Friday night through Wednesday) Issued at 308 AM CDT Thu Mar 16 2023 Synopsis: Blustery conditions will be in place by the beginning of the period, and will continue through the weekend as several reinforcing surges of post-frontal high pressure over the south- central Plains keep a chilly air mass in place locally. Periods of precipitation will accompany the cold surface temperatures thanks to favorable forcing from depressed 500 mb heights and a 300 mb right entrance region overhead. Said precip should remain in liquid form across most of the area, although a few snow showers could mix in across portions of Hill Country and the southern Edwards Plateau on Saturday morning. The aforementioned mid and upper level pattern will persist through Sunday, bringing additional rain chances across our western zones. A mid level impulse will eject from the southern Rockies and northern Mexico moving into Monday, bringing additional chances for rainfall for the beginning of next week areawide. Temperatures should finally begin to trend upward by Tuesday, when surface winds turn southeasterly across the CWA. Friday Night Through Saturday Morning: The biggest update in the overnight forecast is the insertion of snow shower mentions across portions of Hill Country and the southern Edwards Plateau. As has been discussed in our last several forecast packages, potential for spotty snow showers and/or pockets of a rain-snow mixture continues to persist in the global deterministic and ensemble guidance suite. Longer-fused mesoscale and CAM guidance, which is now beginning to capture this portion of the long term period, also concurs with these assessments, suggesting that a window of rain-snow mix could develop over this portion of the CWA during this timeframe. Forecast soundings from these solutions indicate an entirely frozen profile above the 925-950 millibar level, with a very shallow layer of above freezing temperatures immediately at the surface. It's unlikely that any sort of appreciable melting will be able to occur over such a short vertical distance, likely leading to some snowflakes reaching the surface despite temperatures being a touch above freezing. We have thus elected to make this addition in the overnight update, in coordination with WFOs SJT and MAF. Precipitation should transition back to all rain by late morning/early afternoon Saturday as temperatures warm into the 40s. Sunday Through Monday: Well below normal highs in the upper 40s and low 50s will continue, along with rainfall chances. Expect the best chances to be confined to the southern Edwards Plateau and Rio Grande on Sunday, with activity overspreading the entirety of the region on Monday as the disturbance discussed in the synopsis moves overhead. All precip is expected to remain liquid through this portion of the period. Tuesday Through Wednesday: Slight chances of rainfall continue primarily along and east of Interstate 35. High temperatures should moderate beginning on Tuesday afternoon as winds turn southeasterly across the area. Widespread readings in the 60s are currently forecast for Tuesday, with warmer values in the 70s and low 80s on Wednesday. && .AVIATION... (12Z TAFS) Issued at 628 AM CDT Thu Mar 16 2023 IFR CIGs, except LIFR at KDRT, with restrictions to VSBY as an area of SHRA moves from west to east this morning. Have kept TSRA mention out of TAFs, as PROBs are minimal. After the SHRA move east of the sites, CIGs rise to MVFR by midday, then VFR in the afternoon. S to SE winds of 10 to 15 KTs at the I-35 sites and 5 to 10 KTs at KDRT prevail. A cold front will bring another round of MVFR CIGs with restrictions to VSBY due to SHRA/TSRA this evening into night with a brief rise to VFR late tonight into early Friday morning. With frontal passage, winds will shift to N and increase to 15 to 25 KTs with gusts to 45 KTs possible. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 80 43 54 40 / 50 80 20 0 Austin Bergstrom Intl Airport 80 41 53 38 / 50 90 20 10 New Braunfels Muni Airport 82 44 54 40 / 50 90 20 10 Burnet Muni Airport 80 39 54 38 / 40 60 20 0 Del Rio Intl Airport 89 48 59 41 / 10 70 10 50 Georgetown Muni Airport 80 40 53 38 / 50 80 20 0 Hondo Muni Airport 85 44 56 39 / 40 80 10 30 San Marcos Muni Airport 80 42 53 39 / 50 90 20 10 La Grange - Fayette Regional 76 44 52 41 / 70 100 30 10 San Antonio Intl Airport 82 44 55 41 / 50 90 20 20 Stinson Muni Airport 83 46 55 41 / 40 90 20 30 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Short-Term...04 Long-Term...Quigley Aviation...04
Hazardous weather outlook, Mar 16, 3:21 AM CDT, 6 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 321 AM CDT Thu Mar 16 2023 TXZ171>173-183>194-202>209-217>225-228-170830- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 321 AM CDT Thu Mar 16 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. Periods of showers and thunderstorms are expected today through tonight as a dryline and cold front move across our area. Severe storms are possible across all of South Central Texas, including the Edwards Plateau, Hill Country, I-35 corridor, Rio Grande and Coastal Plains. The primary threats will be large hail and isolated damaging wind gusts this afternoon, then damaging wind gusts and isolated large hail this evening into tonight. Cannot rule out an isolated tornado or two. Heavy downpours can also be expected with the stronger storms. Strong northerly winds will surge in behind the cold front later this evening through Friday morning. Sustained winds of 20 to 30 mph and gusts of 35 to 50 mph are expected. A Wind Advisory will likely be needed. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Strong northerly winds will linger Friday morning. Sustained winds of 20 to 30 MPH and gusts of 35 to 45 mph are expected. A Wind Advisory will likely be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.